Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Tallahassee, FL

October 25, 1997Tift County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 25, 1997, 7:47 PM EDT for Tift County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 25, 1997, 7:47 PM EDT (23:47 UTC)
Expired
Oct 25, 1997, 8:35 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Tift County, GA

What was reported inside it

TimeReportWhereRemark
Oct 25, 8:10 PM EDTThunderstorm Wind 50Tifton, GASevere thunderstorm winds downed numerous large tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 25, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 252344 RRA
SVRTLH
GAC277-260035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
747 PM EDT SAT OCT 25 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL GEORGIA

   ...TIFT COUNTY
 
AT 746 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
TIFTON                    BY 803 PM EDT
BROOKFIELD                BY 821 PM EDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNINGp... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:25 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 25, 3:25 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT SAT OCT 25 1997

BUSY AGAIN THIS AFTN AS STRONG STORMS APPROACH THE WESTERN PORTION
OF THE CWA. APPEARS CWA WL REMAIN IN WARM SECTOR THRU 48 HRS AS CLD
FNT ONLY TO SE AL/WRN FL PANHANDLE BY END OF PERIOD. MODELS
SIMILIAR IN UPR LVLS THRU 30 HRS IN TRACKING UPR CLOSED LOW EWD
ACROSS TX PANHANDLE AND AR INTO WRN TN BY END OF PERIOD. AVN
DEVIATES AND LIFTS LOW NEWD INTO GREAT LAKES REGION. FAVORAL JET
INTERACTION LATE SUN SUGS ANOTHER ROUND SUN AFTN.

13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:54 PM EDTSevere Thunderstorm WarningTAERandolph31 min
Oct 25, 4:02 PM EDTSevere Thunderstorm WarningTAETerrell33 min
Oct 25, 4:30 PM EDTSevere Thunderstorm WarningTAELee30 min
Oct 25, 5:15 PM EDTSevere Thunderstorm WarningTAEWorth30 min
Oct 25, 5:31 PM EDTSevere Thunderstorm WarningTAEColquitt, Worth44 min
Oct 25, 5:42 PM EDTSevere Thunderstorm WarningTAETurner48 min
Oct 25, 6:00 PM EDTSevere Thunderstorm WarningTAEDougherty45 min
Oct 25, 6:22 PM EDTSevere Thunderstorm WarningTAETift48 min
Oct 25, 6:31 PM EDTSevere Thunderstorm WarningTAEIrwin44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.